Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Aug 24, 2017, 8:52 PM MDT for 4 counties in Montana. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2017, 8:52 PM MDT (02:52 UTC)
- Expired
- Aug 24, 2017, 9:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Garfield County, MT, McCone County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 37 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:24 PM MDT | TSTM WND GST 63 | 1 Nne Glasgow, MT | GLASGOW AIRPORT ASOS MEASURED A 63 MPH WIND GUST AS A SQUALL PUSHED THROUGH. |
| Aug 24, 9:30 PM MDT | MARINE TSTM WIND 67 | Saint Marie, MT | TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 3379 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WUUS55 KGGW 250252
SVRGGW
MTC033-055-071-105-250345-
/O.NEW.KGGW.SV.W.0039.170825T0252Z-170825T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
852 PM MDT THU AUG 24 2017
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Northeastern Phillips County in northeastern Montana...
North central Garfield County in northeastern Montana...
Central Valley County in northeastern Montana...
Northwestern McCone County in northeastern Montana...
* Until 945 PM MDT
* At 851 PM MDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Hinsdale to 15 miles southwest
of Glasgow to near The Pines Rec Area, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Hinsdale,
Duck Creek Rec Area, Fort Peck Marina, St. Marie, Vandalia, Park
Grove, The Bentonite Plant, Thoeny and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Fort Peck Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4900 10694 4878 10662 4834 10611 4769 10660
4803 10693 4827 10730 4900 10710
TIME...MOT...LOC 0251Z 194DEG 36KT 4828 10721 4807 10691 4781 10667
HAIL...<.75IN
WIND...60MPH
$$
TFJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:38 PM MDT, 6 hours 14 minutes earlier.
Area forecast discussion, Aug 24, 2:38 PM MDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 238 PM MDT Thu Aug 24 2017 .SHORT TERM...for northeast Montana...tonight through Fri... Hot and dry weather conditions are continuing this afternoon across northeast Montana ahead of an approaching cold front. Highs are topping out into the low to middle 90s across the area with gusty south to southeast winds. As the front approaches tonight, expect scattered showers and isolated thunderstorms. Individual storms pay produce up to a tenth of an inch of QPF, though average rainfall will be less overall. Lingering showers will exit the area on Friday into the Dakotas. As this happens, temperatures will be lower in the wake of the frontal passage by about 10 to 15 degrees, with highs in the upper 70s to mid 80s. Maliawco .LONG TERM...Fri night through Thu... The forecast is picked up Friday night with an upper trough well to the north and upper high pressure well to the south. This leaves Northeast Montana under a zonal flow aloft. There is an embedded disturbance in the flow, associated with the Canadian trough, that will ride through just north of our area causing a weak boundary to fluctuate. The result could be a few showers and thunderstorms overnight and into the morning. The upper ridge, which had been over the ocean, shifts east Saturday to cause the upper flow to veer to the northwest. Expect near normal temperatures. The ridge axis slowly drifts east for Sunday, then remains in place through mid-week. Temperatures will ramp higher than normal. Tuesday will see a weak, dry front depress the boundary south near the international border to knock temperatures down closer to normal. Sometime Thursday night or Friday the models hint at another short-wave disturbance sneaking through the prairie provinces, which could generate a few showers with thunder, and maybe some wind, but that is not yet certain. Templer Previous discussion - Upper trof pushes into central Canada with the main low pressure lifting toward the Arctic Friday night. Enough instability in the northwest flow behind the trof for a few showers on Saturday. Ridge then begins rebounding across the Great Basin into early next week. Dry weather with warming temperatures expected for Sunday and Monday. A weak shortwave sliding through Canada will suppress the ridge slightly on Tuesday pushing a dry backdoor front into northern Montana. No precipitation is expected but temperatures should drop a few degree. Ebert && .AVIATION... VFR conditions will prevail tonight with south to southeast winds 10 to 20 kts in the evening, becoming northwest at around 10 kts after 06Z with a cold frontal passage. Scattered showers with isolated thunder will push across the region tonight before exiting into the Dakotas on Friday. Maliawco && .FIRE WEATHER... Hot and dry conditions will continue through early evening hours with highs in the 90s and minimum RH values below 20 percent. This will occur in the presence of gusty south to southeast winds, leading to elevated fire weather conditions. Scattered showers and isolated thunderstorms will occur tonight with a wind switch to the northwest as a cold front pushes across the area tonight. Any storms may elevate fire conditions due to lightning, though recovering relative humidity readings should reduce potential impacts. Additionally, at this time northwest winds behind the front are expected to be somewhat lighter than the south to southeast winds in advance of this system. Nevertheless, winds could still be a big gusty and erratic in and near any thunderstorms that occur. As a result, messaging will continue for elevated fire weather conditions this afternoon into tonight, but no headlines are expected due to the marginal nature of this setup. Drier weather conditions and warming temperatures are once again expected late in the weekend into next week with an upper level ridge building across the western U.S. and amplifying into eastern Montana. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Aug 24, 7:46 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Glasgow MT 746 PM MDT THU AUG 24 2017 MTZ016-017-059-061-250215- Central and Southeast Phillips MT-Northern Valley MT- Northern Phillips MT-Central and Southern Valley MT- 746 PM MDT THU AUG 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND NORTHWESTERN VALLEY COUNTIES UNTIL 815 PM MDT... At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Saco, or 18 miles east of Malta, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saco, Frenchman Reservoir, Bowdoin and Sleeping Buffalo. LAT...LON 4875 10699 4829 10740 4836 10765 4886 10736 TIME...MOT...LOC 0146Z 205DEG 29KT 4840 10748 TFJ
Special weather statement, Aug 24, 7:48 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Glasgow MT 748 PM MDT THU AUG 24 2017 MTZ022-250215- Garfield MT- 748 PM MDT THU AUG 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 815 PM MDT... At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Jordan, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jordan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4720 10697 4725 10722 4762 10712 4754 10674 TIME...MOT...LOC 0148Z 197DEG 24KT 4730 10707 TFJ
Special weather statement, Aug 24, 7:53 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
753 PM MDT THU AUG 24 2017
MTZ022-026-250230-
Garfield MT-Prairie MT-
753 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND
NORTHWESTERN PRAIRIE COUNTIES UNTIL 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillside, or 34 miles southeast of Jordan, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cohagen and Hillside.
LAT...LON 4685 10664 4723 10661 4716 10606 4684 10627
4684 10656
TIME...MOT...LOC 0152Z 189DEG 26KT 4691 10649
TFJSpecial weather statement, Aug 24, 8:13 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Glasgow MT 813 PM MDT THU AUG 24 2017 MTZ017-022-023-250300- Garfield MT-McCone MT-Central and Southern Valley MT- 813 PM MDT THU AUG 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD... SOUTHWESTERN VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 900 PM MDT... At 813 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 19 miles north of Brusett to near Hell Creek Rec Area. Movement was northeast at 40 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Fort Peck, The Pines Rec Area, Fort Peck Marina, Hell Creek Rec Area, Duck Creek Rec Area, Haxby and Park Grove. LAT...LON 4824 10679 4793 10612 4749 10685 4772 10736 TIME...MOT...LOC 0213Z 222DEG 36KT 4770 10725 4755 10692 TFJ
Local storm report, Aug 24, 8:19 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
819 PM MDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 7 SE DEVILS CREEK REC A 47.55N 107.54W
08/24/2017 M56 MPH GARFIELD MT MESONET
SOUTH SAWMILL RAWS
&&
TEDJLocal storm report, Aug 24, 8:38 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM NON-TSTM WND GST 17 N WINNETT 47.25N 108.35W
08/24/2017 M52 MPH PETROLEUM MT MESONET
DRY BLOOD CREEK RAWS
&&
TEDJThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:38 PM MDT | Special Weather Statement | GGW | Valley | 52 min |
| Aug 24, 7:46 PM MDT | Special Weather Statement | GGW | Valley | 29 min |
| Aug 24, 7:48 PM MDT | Special Weather Statement | GGW | Garfield | 27 min |
| Aug 24, 7:53 PM MDT | Special Weather Statement | GGW | Garfield | 37 min |
| Aug 24, 8:13 PM MDT | Special Weather Statement | GGW | Valley | 47 min |
| Aug 24, 8:26 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 34 min |
| Aug 24, 9:32 PM MDT | Special Weather Statement | GGW | McCone | 43 min |
| Aug 24, 9:40 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 65 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.